Jump to content
Sign in to follow this  
oskcajga

"withdrawal" should be more specific on this website

Recommended Posts

oskcajga

"Prolonged withdrawal" is, from my understanding, mostly a form of a neuropathy AKA nerve damage, or brain damage - the term "withdrawal" isn't really appropriate, but it's commonly used on this website and others.

 

It's as much "withdrawal" as it would be to take Cipro for a period of time, and then stop taking it.  fluoroquinolone antibiotics nerve damage is very well documented - this is a helpful website:  http://floxiehope.com/2013/06/20/what-is-fluoroquinolone-toxicity/  

 

In that website you will read symptoms VERY similar to those that people describe on this website.  It's not just fluoroquinolone antibiotics - research into nerve damage from other substances, yield similar overlapping symptoms.  Obviously, this is not a coincidence.  It's nerve damage.  Sure, it seems like withdrawal -  but in reality it's a toxic neuropathy that heals slowly over time.  

 

This is why the symptoms many people describe on this website can mimic those associated with diabetic neuropathy, MS, etc.

 

I think there are some aspects of classical drug withdrawal that occur in some people (e.g., downregulated 5HT receptors), but the bed-ridden patients and others who are completely disabled suffer from a neuropathy of the sensory, peripheral, C-fibers, and of course, the brain.

 

So my advice is this to someone who's suffering from "withdrawal" after a too fast taper, or an adverse reaction.  Read about neuropathies, such as this link here:  http://www.ninds.nih.gov/disorders/peripheralneuropathy/detail_peripheralneuropathy.htm

 

Gage your expectations based on a neuropathy rather than withdrawal from something like heroin or cocaine - these are different physiological processes we're talking about - although there is obviously some overlap. People who are addicted to drugs like heroine can usually resume a working role in the world within a couple of months after withdrawal - and are virtually never bedridden with muscle weakness, blurry vision, etc.  This is true for many addictive substances, minus the psych meds (e.g., benzos, or some drugs such as ecstacy). 

 

I'm not suggesting that there isn't some sort of serotonin receptor downregulation, which is what you get with something addictive like cocaine, or benzodiazepines, but I'm suggesting there's MORE at work here which contributes to the pain tingling numbness, memory loss, etc that occurs in the case with SSRIS.

 

How else can someone take this stuff for 1 week and suffer issues for years afterwards?  It's nerve damage.   The symptoms are NOT withdrawal - the sivering, tremblings, hot and cold flashes - etc, is a highly messed up autonomic, peripheral, and central nervous system. 

 

There is hope - the cell body is still alive, and will slowly over time, repair the damage.

 

The real question is how - HOW does a drug like this produce such neurotoxic effects that are so long lasting?  I've read that the rapid withdrawal can produce a stress or inflamation response that leads to nerve damage, I've also read that some people cannot properly metabolize the drugs, and the parent compounds themselves are neurotoxic - and if someone can't readily metabolize this chemical, it wrecks havoc on the nervous system.

 

Discussion, anyone?

Share this post


Link to post
Share on other sites
Altostrata

Read What is withdrawal syndrome?  

 

You are looking for an authoritative medical definition. We cannot give a medical definition of withdrawal syndrome or prolonged withdrawal syndrome, we don't have the authority.

 

Please also read the many papers in the Journals section about withdrawal syndrome.

 

The term "withdrawal" here is used as an alternative to discontinuation. It also means "tapering," as in "gradual withdrawal."

Share this post


Link to post
Share on other sites
oskcajga

Read What is withdrawal syndrome?  

 

You are looking for an authoritative medical definition. We cannot give a medical definition of withdrawal syndrome or prolonged withdrawal syndrome, we don't have the authority.

 

Please also read the many papers in the Journals section about withdrawal syndrome.

 

The term "withdrawal" here is used as an alternative to discontinuation. It also means "tapering," as in "gradual withdrawal."

 

I don't see any harm in hypothesizing the likely underlying neurological basis for the discontinuation syndrome described by many members on the website.  I would assume that a number of members of this website have more authority to describe these effects than many doctors do.  I get about as much information from doctors as I would going to a local cleric and describing these symptoms. 

Share this post


Link to post
Share on other sites
Altostrata

You may hypothesize as much as you wish.

Share this post


Link to post
Share on other sites
Animus

I agree oskcajga, the term protracted withdrawal always sounded a little unrealistic to me to, I view it more as brain damage that may or may not heal. I mean, people heal from strokes in a time span similar to protracted withdrawal. It is some kind of nerve damage, brain disregulation or some other such mysterious strangeness, we never know what's actually happening in our heads. Still, I don't mind people saying protracted withdrawal.

I myself had really painful peripheral neuropathy from an SSRI or a strong neuroleptic, and that has mostly healed in 9 months, though I can still feel it.

Two months ago I overdose on caffeine (took ~1000–2000 mg, trying to fix my PSSD, by the way) and some benzos, had insane anxiety for a week, to the point I was constantly pacing, shaking, first two days vomiting. Had elevated levels of anxiety, especially in the morning, for about two months after that, but it seems it's gone now. That was actual withdrawal, I think. Neurotransmitter receptors readjusting.

Share this post


Link to post
Share on other sites
oskcajga

I agree oskcajga, the term protracted withdrawal always sounded a little unrealistic to me to, I view it more as brain damage that may or may not heal. I mean, people heal from strokes in a time span similar to protracted withdrawal. It is some kind of nerve damage, brain disregulation or some other such mysterious strangeness, we never know what's actually happening in our heads. Still, I don't mind people saying protracted withdrawal.

I myself had really painful peripheral neuropathy from an SSRI or a strong neuroleptic, and that has mostly healed in 9 months, though I can still feel it.

Two months ago I overdose on caffeine (took ~1000–2000 mg, trying to fix my PSSD, by the way) and some benzos, had insane anxiety for a week, to the point I was constantly pacing, shaking, first two days vomiting. Had elevated levels of anxiety, especially in the morning, for about two months after that, but it seems it's gone now. That was actual withdrawal, I think. Neurotransmitter receptors readjusting.

 

I agree with much of this.

Share this post


Link to post
Share on other sites
Altostrata

As little is known about it, you can view it however you wish. You can view it as a phenomenon of neuroplasticity, where the brain and nervous system can change and then adapt again.

 

Or, you can view it as a condition of neurological damage and scare yourself and everyone around you with suppositions that it may be permanent.

 

I don't know if you've noticed it, but the latter view is discouraged on this site. Self-scaring for no good reason is self-harming, and we're all about taking care of yourself and helping yourself heal.

 

You're going to have to show me your advanced university degree before I waste any more brain cells reading these "theories."

 

I'm closing this thread because it's going nowhere and, if you want to find half-baked "theories," the rest of the Web is a great place to find them and post them.

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
Sign in to follow this  

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy